Posted by afatchic on January 15, 2006, at 18:09:11
In reply to Re: Trazodone and Increased Libido » afatchic, posted by CamW on January 14, 2006, at 15:01:29
Hi Cam, Thanks for the input. I used trazodone from 1989 to 1992 and don't remember this reaction. However, when I switched from trazodone to prozac my libido completely disappeared. I suddenly lost the ability to have an orgasm but at the time had no idea about the anti-depressant/sex drive connection.
I know that most people don't consider trazodone to be an effective AD and that it's used more as a sleep aid, but for me it worked very well at a low dose. I've found that I only need 50mg at bedtime to significantly improve my mood.
I've been back on the medication for two weeks now and my libido is still running high. While it can be fun, it's also distracting. In fact, I'm a bit obsessed with all things sexual and haven't been very productive lately.
I'll continue on the trazodone for another month and see if this side effect resolves. Perhaps I just need some mental discipline to keep myself focused on other priorities.
Here's more trazodone trivia; it can also induce priapism in women. I read a case history about a woman who was diagnosed with clitoral priapism resulting from the medication.
Thanks for listening :-)
> Hey Chic - I have seen increased libido from trazodone (Desyrel™) several times, especially when this antidepressant was first released in 1985 or '86. The only problem is that there is often a "dark side" related to the increased libido as a result of trazodone therapy for depression.
> I was first made aware of the libido increase shortly after Desyrel was first released onto the market. A customer of mine, an elderly (70+) gentleman came into my store and asked me about the libido increase. It seems that his wife had been taking Desyrel for approximately two months and had been slowly increasing the dose (trying to avoid the profound sedation caused by the trazodone) and I believe that she was up to 450mg or so, in divided doses. This poor gentleman confided in me that his wife had turned into a "tiger" (his word). She had become insatiable in the bedroom. He was worried because his wife of many, many years had never initiated their romantic interludes, and now she was "pestering" (his word) him several times a day .... every day(!). This gentleman said that, at first, he t
ruly enjoyed his wife's new found hobby, but after a couple of weeks, his wife demands were wearing him down, and at their age, he was worried about long term health effects.
> This was not the only pronounced side effect that his wife was experiencing. She also getting some extrapyramidal symptoms (EPS), normally seen with the traditional antipsychotics. She would involuntarily stick her tongue in and out of her mouth while she was awake. I doubt that this was a turn-on. I cannot remember if she was taken off of the drug, but I'll bet she was; also, I don't know if stopping the trazodone stopped the EPS, but it probably did.
> The other memorable incident with trazodone involved a fellow who was taking several psychotropics including an SSRI that only partially alleviated this person's depressive symptoms. His pdoc added trazodone and increased the dose to 200mg. He told me that his libido had increased but that his erections were very painful. Through further questioning it was discovered that he was experiencing priapism (painful and sustained erections). Priapism can result in permanent damage to the penis and sometimes necessitates cutting into the penis to drain the blood. This often results in permanent problems in achieving and sustaining erections in the future .... OUCH!
> While the above side effects are not very common, they do happen. Also, trazodone is very sedating, and most people are unable to use it as a primary antidepressant, since the target dose is around 600mg/day in divided doses. Today trazodone is used as a relatively safe and non-addictive sleeping pill in doses of 25mg to 100mg.
> Just a little trivia for ya. - Cam